×

zbMATH — the first resource for mathematics

A new proof of Weyl’s formula on the asymptotic distribution of eigenvalues. (English) Zbl 0559.58025
Let p be a classical observable and P a corresponding quantum observable. By comparing classical and quantum partition functions one can prove that for large \(\lambda\) (1) \(N(\lambda)\sim \gamma volume\) \((p\leq 1)\). Here \(\gamma\) is a thermodynamical constant (independent of p and P) and \(N(\lambda)\) is the number of eigenvalues of P less than \(\lambda\). The author’s purpose is to give a ”soft” proof of (1). For this reason he introduces a Weyl algebra W associated with a symplectic cone y, and considers self-adjoint positive elliptic operators of order one belonging to W. He then examines the function \(\zeta (P,\mu):=\int_{0}\lambda^{\mu}dN(\lambda)\), \(\mu\in {\mathbb{C}}\), and proves that \(\zeta(P,\mu)\) converges in the half-plane Re\(\mu<-d\), \(2d=\dim y\), and has a meromorphic continuation to the whole \(\mu\)-plane with poles at \(\mu =-d,-d-1\), etc. The pole at \(\mu =-d\) is simple with residue equal to a constant \(\gamma\), depending only on W, times the symplectic volume of the set where the symbol of P is less than one. From this (1) is deduced by a Tauberian argument.
Reviewer: N.Jacob

MSC:
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
81S99 General quantum mechanics and problems of quantization
35P20 Asymptotic distributions of eigenvalues in context of PDEs
58J40 Pseudodifferential and Fourier integral operators on manifolds
53D50 Geometric quantization
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abraham, R; Marsden, J, Foundations of mechanics, (1978), Benjamin Reading, Mass
[2] de Monvel, L.Boutet; Guillemin, V, The spectral theory of Toeplitz operators, () · Zbl 0469.47021
[3] \scP. Chernoff, Irreducible representations of infinite dimensional Lie algebras and groups, preliminary report. · Zbl 0578.58022
[4] Dieudonné, J, Foundations of modern analysis, (1960), Academic Press New York · Zbl 0100.04201
[5] Dixmier, J, C∗-algebras, (1977), North-Holland New York
[6] Gelfand, I.M, ()
[7] Grothendieck, A, Produits tensoriels topologiques et espaces nucleaires, Mem. amer. math. soc., No. 16, (1955) · Zbl 0064.35501
[8] Guillemin, V, Some classical theorems in spectral theory revisited, () · Zbl 0452.35093
[9] Guillemin, V; Sternberg, S, The metaplectic representation, Weyl operators and spectral theory, J. funct. anal., 42, (1981) · Zbl 0469.58017
[10] Helffer, B; Robert, D, Comportement asymptotique precise du spectre d’opérateurs globalement elliptiques dans \(R\)^n, Sem. goulaouic-Schwartz., No. 11, (1980) · Zbl 0503.35070
[11] Hörmander, L, Fourier integral operators, I, Acta math., 127, 79-183, (1971) · Zbl 0212.46601
[12] Hörmander, L, On the asymptotic distribution of the eigenvalues of pseudodifferential operators in \(R\)^n, Ark. mat., 17, No. 2, (1979) · Zbl 0436.35064
[13] Howe, R, Quantum mechanics and partial differential equations, J. funct. anal., 38, 188-254, (1980) · Zbl 0449.35002
[14] Mackey, G, The mathematical foundations of quantum mechanics, (1963), Benjamin New York · Zbl 0114.44002
[15] Seeley, R, Complex powers of an elliptic operator, (), 288-307
[16] Weishu, Shih, On the symbol of a pseudo-differential operator, Bull. amer. math. soc., 74, 657-659, (1968) · Zbl 0165.10901
[17] Shubin, M; Tulovsky, V, On asymptotic distribution of eigenvalues of pseudodifferential operators on \(R\)^n, Math. USSR-sb., 21, 565-583, (1973) · Zbl 0295.35068
[18] Swan, R, Vector bundles and projective modules, Trans. amer. math. soc., 105, 264-277, (1962) · Zbl 0109.41601
[19] Titchmarsh, E.C, The theory of functions, (1939), Oxford Univ. Press Oxford · Zbl 0022.14602
[20] Voros, A, An algebra of pseudo-differential operators and the asymptotics of quantum mechanics, Mimeographed report, (1976), Saclay
[21] Weyl, H, Gruppentheorie und quantummechanick, (1928), Hirzel Leipzig · JFM 54.0954.03
[22] Widom, H, Szegö’s theorem and a complete symbolic calculus for pseudodifferential operators, ()
[23] Wiener, N, Touberian theorems, Ann. of math., 33, 1-100, (1932) · JFM 58.0226.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.